Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 11, NWS Pueblo, CO

April 14, 20215 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at Apr 14, 2021, 3:46 AM MDT for 5 counties in Colorado. It took effect at Apr 15, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 14, 2021, 3:46 AM MDT (09:46 UTC)
In effect from
Apr 15, 2021, 12:00 PM MDT
Expired
Apr 14, 2021, 3:03 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2696 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WWUS85 KPUB 140946
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
346 AM MDT Wed Apr 14 2021

...A Fire Weather Watch has been issued for Thursday afternoon 
and evening for gusty winds and low relative humidity for Fire
Weather zone 224, which includes the San Luis Valley...

COZ224-150200-
/O.NEW.KPUB.FW.A.0011.210415T1800Z-210416T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
346 AM MDT Wed Apr 14 2021

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect from Thursday afternoon through Thursday evening.

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions are anticipated to be favorable for rapid
  rates of fire growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
932 
WWUS85 KPUB 142103
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
303 PM MDT Wed Apr 14 2021

...A Red Flag Warning is in effect from noon to 8 pm mdt Thursday
for gusty winds, low relative humidity and dry fuels for Fire 
Weather Zone 224, which includes the San Luis Valley...

COZ224-151315-
/O.UPG.KPUB.FW.A.0011.210415T1800Z-210416T0200Z/
/O.NEW.KPUB.FW.W.0022.210415T1800Z-210416T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
303 PM MDT Wed Apr 14 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR 
FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels,  
which is in effect from noon to 8 PM MDT Thursday. The Fire 
Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions are anticipated to be favorable for rapid 
  rates of fire growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Apr 13, 11:23 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 13, 11:23 PM MDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1123 PM MDT Tue Apr 13 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 250 PM MDT Tue Apr 13 2021

...Increasing Coverage of Rain and Snow Showers Tonight...
...Best Coverage along and north of Highway 50 and West of I-25...

Current water vapor imagery and upper air analysis is indicating
moderate southwest flow aloft across the region, with a broad upper
trough carving out across the Great Basin. Water vapor imagery is
also indicating an embedded short wave lifting out across the
southern Great Basin, with mid and upper level moisture spreading
into across the Rockies at this time. Regional radars currently
indicating isolated to scattered showers across the higher terrain,
with the best coverage across the northern mountains. Abundant
cloud cover has limited heating across the region, with current
reading in the mid 40s to mid 50s across the lower elevations, and
mainly in the 30s and 40s across the higher terrain. Also of note is
the relatively dry lower levels of the atmosphere, with current dew
pt depressions of 20 to 30 degrees across much of the eastern plains
and even into the high mountain valleys.

Latest Models remain in decent agreement of said embedded wave
translating into southwest Colorado this evening, with the wave
continuing across south central Colorado later tonight before
lifting into northeastern Colorado through the morning tomorrow.
Movement of this system will help to develop scattered to numerous
showers which will spread north and east across the region tonight.
Best coverage of showers remains along and north of the Highway 50
Corridor and west of the I25 Corridor, with snow additional snow
accumulations of 3 to 6 inches expected across the higher
elevations of the central mountains, the northern Sangre de Cristo
mountains and into portions of the Pikes Peak region. With low level
upslope continuing across the eastern plains, should start to see
precipitation increasing across the upper Arkansas river valley and
into the Pikes Peak region this evening within increasing waa and
seeder feeder helping to saturate the dry lower levels. Snow
accumulations of 1 to 3 inches still look possible by early Wednesday
morning across the rest of the higher terrain, the upper and mid
Arkansas River valley, as well as northern and western portions of
El Paso County. With the expected precipitation and widespread cloud
cover, lows tonight to be in the mid 20s to mid 30s areawide.

Drier air behind the passing wave moves into the region through the
day tomorrow, with precipitation ending for across most of the area
through the early morning hours. This, combined with breezy
southwest winds aloft, will bring near critical fire weather
conditions to the San Luis Valley tomorrow afternoon. However,
latest model guidance continues to indicate only a few hours of
these near critical conditions, and will not issue any fire weather
highlights at this time. Models also continue to indicate steep
lapse rates and some instability to support isolated to scattered
afternoon showers, and a few embedded thunderstorms, over and near
the higher terrain. Temperatures tomorrow to remain at or below
seasonal levels in the mid 40s to mid 50s across the eastern plains,
with 50s to lower 60s across the high mountain valleys and generally
30s and 40s across the higher terrain.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 250 PM MDT Tue Apr 13 2021

Model solutions have come back into better agreement with the
evolution of the overall pattern, though some differences still
exist in timing of various short waves ejecting from the wrn
trough. 12z deterministic runs fall fairly close to the middle of
the ensemble envelope, especially the GFS, which lends some
increased confidence in the forecast at this point. Upper level
low drifts from the nrn Great Basin into WY Wed night into Thu,
then into the High Plains on Friday, though plenty of upper level
energy will hang back over the Rockies from Fri into the weekend.
Mid level dry slot will likely keep precip surpressed the first
half of the day on Thu, before major piece on energy ejects
across the area later in the day and overnight, bringing a round
of high elevation snow and lower elevation rain many locations.
Could even see an isolated thunderstorm Thu afternoon/evening,
as some modest CAPE develops over the higher terrain and I-25
corridor. Still appears northern half of the region will see the
heaviest precip, with a few slushy inches of snowfall likely over
the Pikes Peak region/Palmer Divide by Fri morning. Rain/snow
showers will linger across the area during the day Fri, with
coverage decreasing in the afternoon as upper forcing shifts into
the central plains. Lingering upper level trough and modest
moisture in place will aid in development of showers again on Sat,
with greatest chances over the higher terrain in the afternoon
where some weak instability develops. Temps Thu-Sat will remain
well below seasonal averages, with the coldest temps on Fri-Sat.
Drier and slightly warmer conditions then expected Sun/Mon,
though new cold front and upper trough already lurking for next
week, with a return to cool/unsettled conditions possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1116 PM MDT Tue Apr 13 2021

KCOS...

Light precip will be possible at KCOS for a few hours at the
beginning of this fcst with precip ending aoa 04 UTC. CIGs around
030 will continue through the early morning hours with cigs
lowering as better low level moisture advects into the region
during the later morning hours. Another round of precip (snow) and
IFR cigs will likely develop late tomorrow afternoon/early
evening and last into the night.

KPUB...

Generally VFR conditions through the night with cigs lower a
couple hours after sunrise as better low level moisture advects
into the region. Cigs will rise slightly during the mid afternoon
and then decrease again to IFR conditions by mid afternoon
tomorrow. IFR conditions due to precip/cigs will continue into the
evening hours.

KALS...

VFR expected next 24 hours. it will be be breezy at times,
especially tomorrow afternoon into tomorrow evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Wednesday for COZ058-060-
061-063-073.

&&

SHORT TERM...MW
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Apr 13, 5:16 AM MDT, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
516 AM MDT Tue Apr 13 2021

COZ058>089-093>099-141130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
516 AM MDT Tue Apr 13 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow showers will spread across the mountains this afternoon with
mixed rain and snow showers spreading into the adjacent plains
tonight. The heaviest snow will fall across the eastern Sawatch,
western Mosquito and northern Sangre De Cristo mountains where 4 to
8 inches will be possible by early Wednesday morning.  The remainder
of the mountains will see between 1 to 5 inches with a slushy 1 to 3
inches possible for the upper Arkansas River Valley and the Palmer
Divide by early Wednesday morning. Most travel impacts will be
across the higher mountains above 9000 feet where slick and snow
covered roads will be possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for snow showers continue through the weekend for
the higher terrain. A majority of the snow fall is expected to be
rather light except for some more moderate amounts possible Friday
into Saturday. The central and eastern mountains appear to have
the best chance of these moderate amounts at this time.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely over the mountains, the upper Arkansas River Valley, Teller
County, and El Paso County tonight.

31/29

In the hours before

Local storm report, Apr 14, 1:00 AM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
100 AM MDT WED APR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     SNOW             1 WSW ROSITA            38.09N 105.35W
04/14/2021  M4.2 INCH        CUSTER             CO   CO-OP OBSERVER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:03 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache29 hr

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.